Algebraic Davis Decomposition and Asymmetric Doob Inequalities

Guixiang Hong, Marius Junge, Javier Parcet

Research output: Contribution to journalArticlepeer-review


In this paper we investigate asymmetric forms of Doob maximal inequality. The asymmetry is imposed by noncommutativity. Let (M, τ) be a noncommutative probability space equipped with a filtration of von Neumann subalgebras (Mn)n≥1, whose union ⋃ n 1Mnis weak-* dense in M. Let Endenote the corresponding family of conditional expectations. As an illustration for an asymmetric result, we prove that for 1 < p< 2 and x∈ Lp(M, τ) one can find a, b∈ Lp(M, τ) and contractions un, vn∈ M such that (Formula Presented).Moreover, it turns out that aunand vnb converge in the row/column Hardy spaces Hpr(M) and Hpc(M) respectively. In particular, this solves a problem posed by the Defant and Junge in 2004. In the case p = 1, our results establish a noncommutative form of the Davis celebrated theorem on the relation betwe en martingale maximal and square functions in L1, whose noncommutative form has remained open for quite some time. Given 1 ≤ p≤ 2 , we also provide new weak type maximal estimates, which imply in turn left/right almost uniform convergence of En(x) in row/column Hardy spaces. This improves the bilateral convergence known so far. Our approach is based on new forms of Davis martingale decomposition which are of independent interest, and an algebraic atomic description for the involved Hardy spaces. The latter results are new even for commutative von Neumann algebras.

Original languageEnglish (US)
Pages (from-to)995-1019
Number of pages25
JournalCommunications in Mathematical Physics
Issue number3
StatePublished - Sep 1 2016

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Algebraic Davis Decomposition and Asymmetric Doob Inequalities'. Together they form a unique fingerprint.

Cite this